Alert archive / Colorado / Flash Flood Warnings in 2018
Flash Flood Warning 6, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 11, 2018, 2:21 PM MDT for San Miguel County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 11, 2018, 2:21 PM MDT (20:21 UTC)
- Expired
- Jul 11, 2018, 5:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County San Miguel County, CO
The radar
The Grand Junction radar (KGJX), 119 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -335 J/kg
- Mixed-layer LCL
- 2190 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 12:20 PM MDT, 2 hours 1 minute earlier.
Area forecast discussion, Jul 11, 12:20 PM MDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Grand Junction CO
1220 PM MDT Wed Jul 11 2018
.SHORT TERM...(Today through Thursday)
Issued at 300 AM MDT Wed Jul 11 2018
Lingering overnight shower activity along the Utah-Colorado border
is quickly coming to an end early this morning. Satellite imagery
reveals mostly clear skies over much of the mountains as light
easterly flow downslopes off the Continental Divide. Lingering
convective debris will scatter out across eastern Utah through the
mid-morning hours. Latest CAM guidance indicates around
700-1000j/kg of CAPE over the western slope by the noon-2pm
timeframe, aided by very slowly increasing dewpoint values. This
is a touch more instability than was seen in previous days, and
thunderstorm coverage is expected to be more widespread on
Wednesday. Additionally, a slight increase in PWAT values and
moisture below 600mb will allow for more precipitation to reach
the ground, especially in lower elevation locations. Light
easterly flow aloft will result in another day of storm motion
from east to generally west over the Four Corners.
By Thursday, high pressure will shift eastward and upper-level
flow will be rather nebulous over the Four Corners region. A
frontal boundary will approach from the west, however this feature
will not arrive early enough to influence storm motion during the
early afternoon on Thursday. We are expecting another round of
showers and thunderstorms in the mountains, and eventually moving
into the lower valleys later in the day Thursday. Forecast
guidance has continued to show consistent QPF signals of around
0.5 inches in the San Juan Mountains both on Wednesday and
Thursday. This amount of rainfall over any burn scars could cause
flash flooding and debris slides...and confidence is high
regarding the current Flash Flood Watch product in effect.
Precipitation totals farther north through the central Colorado
Rockies and northern mountains are a bit less certain. Around 0.25
inches of rain are a better bet here. Temperatures will come down
a bit on both Wednesday and Thursday as additional cloud cover and
precipitation move through. In fact, afternoon highs on Thursday
may return to seasonal averages for early July.
.LONG TERM...(Thursday night through Tuesday)
Issued at 300 AM MDT Wed Jul 11 2018
The moisture plume expected to bring significant rain to eastern
UT and western CO Thursday will be influenced by a cold front
passing through Wyoming Thursday night. The front will drag the
northernmost portion of the plume to the east which will bring
drier air into northeast UT and extreme NW CO. The GFS and ECMWF
both show Central and southern CO and UT continuing to receive
rain overnight. On Friday the moisture plume is expected to slide
east and affect areas along the Continental Divide and eastern
foothills as well as the eastern portion of the San Juan
mountains. A difference of less than 100 miles in positioning the
moisture axis could put all the Four Corners either back under the
moisture or in the dry conditions projected to move into all of
eastern UT by Saturday morning.
On Saturday the models show growing high pressure over the western
Great Basin and across California. This orientation should keep
any monsoonal moisture south of the area, but it allows cold
fronts from the NW to drop through eastern and central CO which is
expected to happen Sunday through Monday. Tuesday should see dry
northerly flow over the area as the western high strengthens.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1215 PM MDT Wed Jul 11 2018
Showers and thunderstorms have already developed over higher
terrain late this morning and will continue to increase in
coverage through the afternoon hours. Storms will have a tendency
to be slow moving but eventually drift off higher terrain and
impact valley TAF sites after 21Z with gusty outflow winds to 40
mph and lightning being the main impacts. Brief heavy rain and
small hail may occur with the stronger storms. The mountain TAF
sites have the better chance of seeing reduced visibility in heavy
rain at times. Winds will remain breezy to windy due to storm
outflow through 06Z with storms drifting from east to west before
activity winds down after 06Z. Will see skies becoming scattered
with clearing overnight.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 9 PM MDT this evening for COZ019-022.
Flash Flood Watch from Thursday afternoon through Thursday
evening for COZ019-022.
UT...None.
&&
SHORT TERM...MAC
LONG TERM...CC
AVIATION...MDAHazardous weather outlook, Jul 11, 3:15 AM MDT, 11 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 315 AM MDT Wed Jul 11 2018 COZ001>014-017>023-UTZ022>025-027>029-120915- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 315 AM MDT Wed Jul 11 2018 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Showers and thunderstorms will develop in the higher terrain during the afternoon hours today. Severe weather is not expected, however the strongest cells will be capable of producing small hail, some gusty winds, and heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Afternoon showers and thunderstorms will continue through the forecast period with a chance for localized heavy rain and gusty winds each day. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 11, 1:23 PM MDT, 58 minutes before
Special Weather Statement National Weather Service Grand Junction CO 123 PM MDT WED JUL 11 2018 COZ002-013-112015- Flattops CO-Central Yampa River Basin CO- 123 PM MDT WED JUL 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RIO BLANCO COUNTY UNTIL 215 PM MDT... At 123 PM MDT, Doppler radar was tracking a strong thunderstorm 19 miles east of Meeker, or 33 miles north of Glenwood Springs, moving northwest at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Buford. LAT...LON 3997 10737 3990 10758 4012 10778 4021 10748 TIME...MOT...LOC 1923Z 154DEG 10KT 4001 10752 JVC
Special weather statement, Jul 11, 1:29 PM MDT, 52 minutes before
Special Weather Statement National Weather Service Grand Junction CO 129 PM MDT WED JUL 11 2018 COZ012-014-112000- Upper Gunnison River Valley CO-West Elk and Sawatch Mountains CO- 129 PM MDT WED JUL 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GUNNISON COUNTY UNTIL 200 PM MDT... At 129 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Pitkin, or 14 miles east of Gunnison, moving south at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Parlin and Ohio. This includes the following highways... U.S. Highway 50 in Colorado between mile markers 165 and 179. Colorado 114 between mile markers 1 and 7. LAT...LON 3868 10679 3870 10657 3844 10648 3843 10681 TIME...MOT...LOC 1929Z 355DEG 10KT 3862 10668 JVC
Special weather statement, Jul 11, 1:49 PM MDT, 32 minutes before
Special Weather Statement National Weather Service Grand Junction CO 149 PM MDT WED JUL 11 2018 COZ018-019-112030- Southwest San Juan Mountains CO-Northwestern San Juan Mountains CO- 149 PM MDT WED JUL 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOLORES... SOUTHEASTERN SAN MIGUEL AND SOUTHWESTERN SAN JUAN COUNTIES UNTIL 230 PM MDT... At 149 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Rico, or 36 miles north of Durango. This storm was nearly stationary. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Rico and Dunton. This includes Colorado 145 between mile markers 46 and 61. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3790 10810 3784 10788 3764 10790 3772 10823 TIME...MOT...LOC 1949Z 017DEG 2KT 3781 10802 MDA
Special weather statement, Jul 11, 1:51 PM MDT, 30 minutes before
Special Weather Statement National Weather Service Grand Junction CO 151 PM MDT WED JUL 11 2018 COZ009-112030- Grand and Battlement Mesas CO- 151 PM MDT WED JUL 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DELTA COUNTY UNTIL 230 PM MDT... At 151 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles northeast of Cedaredge, or 40 miles southwest of Glenwood Springs. This storm was nearly stationary. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Grand Mesa. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3913 10793 3914 10761 3895 10758 3894 10790 TIME...MOT...LOC 1951Z 357DEG 2KT 3906 10775 JVC
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 6:21 PM MDT | Special Weather Statement | GJT | Montrose | 39 min |
| Jul 11, 12:50 PM MDT | Flash Flood Warning | GJT | La Plata | 6 hr |
| Jul 11, 1:23 PM MDT | Special Weather Statement | GJT | Rio Blanco | 52 min |
| Jul 11, 1:29 PM MDT | Special Weather Statement | GJT | Chaffee | 31 min |
| Jul 11, 1:49 PM MDT | Special Weather Statement | GJT | San Juan | 41 min |
| Jul 11, 1:51 PM MDT | Special Weather Statement | GJT | Delta | 39 min |
| Jul 11, 2:31 PM MDT | Special Weather Statement | GJT | Montrose | 44 min |
| Jul 11, 2:46 PM MDT | Special Weather Statement | GJT | La Plata | 44 min |
| Jul 11, 2:48 PM MDT | Special Weather Statement | GJT | Routt | 42 min |
| Jul 11, 2:56 PM MDT | Special Weather Statement | GJT | Hinsdale | 49 min |
| Jul 11, 3:37 PM MDT | Special Weather Statement | GJT | Routt | 23 min |
| Jul 11, 4:05 PM MDT | Special Weather Statement | GJT | San Miguel | 25 min |
| Jul 11, 4:13 PM MDT | Special Weather Statement | GJT | Montezuma | 32 min |
| Jul 11, 4:16 PM MDT | Special Weather Statement | GJT | Mesa | 29 min |
| Jul 11, 4:24 PM MDT | Special Weather Statement | GJT | Ouray | 36 min |
| Jul 11, 4:36 PM MDT | Special Weather Statement | GJT | Eagle | 39 min |
| Jul 11, 4:39 PM MDT | Special Weather Statement | GJT | Routt | 66 min |
| Jul 11, 5:05 PM MDT | Special Weather Statement | GJT | Delta | 25 min |
| Jul 11, 5:15 PM MDT | Special Weather Statement | GJT | Mesa | 30 min |
| Jul 11, 5:39 PM MDT | Special Weather Statement | GJT | Garfield | 36 min |
Nearby
Flash Flood Warnings in Colorado, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.